Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 34, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 11, 2019, 2:30 PM MDT for Missoula County, Montana. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2019, 2:30 PM MDT (20:30 UTC)
- Expired
- Aug 11, 2019, 2:45 PM MDT
- In force
- 15 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Missoula County, MT
The radar
The Missoula radar (KMSX), 29 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 2:40 PM MDT | TSTM WND GST 50 | 1 Wnw Huson, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220
WUUS55 KMSO 112030
SVRMSO
MTC063-112045-
/O.NEW.KMSO.SV.W.0034.190811T2030Z-190811T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
230 PM MDT Sun Aug 11 2019
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Southwestern Missoula County in west central Montana...
* Until 245 PM MDT.
* At 230 PM MDT, a severe thunderstorm was located near Frenchtown,
or 13 miles west of Missoula, moving north at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Frenchtown, Huson and Ninemile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4684 11420 4692 11446 4701 11445 4701 11442
4702 11442 4702 11444 4705 11444 4704 11416
TIME...MOT...LOC 2030Z 191DEG 25KT 4694 11426
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
688
WWUS55 KMSO 112042
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
242 PM MDT Sun Aug 11 2019
MTC063-112051-
/O.EXP.KMSO.SV.W.0034.000000T0000Z-190811T2045Z/
Missoula MT-
242 PM MDT Sun Aug 11 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MISSOULA COUNTY
WILL EXPIRE AT 245 PM MDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
However gusty winds up to 55 mph are still possible with this
thunderstorm.
LAT...LON 4684 11420 4692 11446 4701 11445 4701 11442
4702 11442 4702 11444 4705 11444 4704 11416
TIME...MOT...LOC 2041Z 191DEG 25KT 4701 11424
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:33 AM MDT, 10 hours 57 minutes earlier.
Area forecast discussion, Aug 11, 3:33 AM MDT, 10 hours 57 minutes before
Area Forecast Discussion National Weather Service Missoula MT 333 AM MDT Sun Aug 11 2019 .DISCUSSION...Showers and thunderstorms are developing from eastern Idaho County and are expected to move through the Bitterroot Valley and Lost trail Pass, maybe as far north as southern Mission Valley and north and east towards the Continental Divide through the morning. This is due to an upper level low currently over central Oregon that is beginning to move north and east. Although these storms should have brief heavy rain and small hail, we are not expecting storms to be as strong as Saturday afternoon. As the low moves roughly over northwest Montana in the late afternoon, we are expecting widespread showers with a chance of thunderstorms through this area. Southwest Montana should receive plenty of sunshine early on and afternoon thunderstorms will be a good bet. These storms will not be as strong as Saturday but brief heavy rain, small hail, and strong winds are possible. The models are showing a north and west extent for these storms to be roughly Lost Trail Pass north and east towards Bearmouth and Ovando. For the rest of west central Montana and the eastern Clearwaters, we expect numerous showers, but left over clouds from the morning, and our distance from the upper level low may temper the possibility of thunderstorms in these areas. The low moves northeast into Canada this evening and showers will decrease rapidly from the southwest, but will linger in areas such as Glacier National Park until just after midnight. Monday remains on track to be a more stable and drier day with a subtle ridge of high pressure to build over Idaho and western Montana. Weak high pressure will remain through the first half of the week, and while temperature remain below average, a warming trend is expected. The overall trend is for a trough to overtake the Pacific Northwest during the end of the week. Confidence is high for below normal temperatures and increased precipitation chances to end the week and start the weekend, but details are yet to be determined. && .AVIATION...Showers and isolated thunderstorms are developing in response to shortwaves of energy moving into the region from the south, ahead of today’s low pressure system. Places that had enough clearing overnight, primarily west-central and northwest Montana, have patchy fog. Increasing cloud cover and precipitation should put an end to the fog not long after sunrise. Available lift is not as abundant today as Saturday, but there will be many rounds of thunderstorms today as the low passes through the region. Some of the thunderstorms will have gusty winds, small hail, and brief heavy rain. Currently, southwest Montana, including KBTM, has the highest potential for stronger thunderstorms. The overall coverage for storms is forecast to decrease around sunset, but a few storms will linger through the evening. Showers may also linger into the overnight in the Glacier Region. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Aug 11, 9:22 AM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
922 AM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 3 ESE BIGFORK 48.04N 114.00W
08/10/2019 LAKE MT COCORAHS
A 30 FOOT BRANCH FELL OFF A PONDEROSA PINE
TREE. 0.80 INCHES OF RAINFALL AND PENNY SIZE
HAIL. POWER OUTAGE OCCURRED AS STORM ROLLED
THROUGH. DELAYED REPORT.
&&
ALSpecial weather statement, Aug 11, 9:38 AM MDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
938 AM MDT Sun Aug 11 2019
IDZ009-010-111615-
Eastern Lemhi County ID-Western Lemhi County ID-
938 AM MDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 1015
AM MDT...
At 938 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Salmon, moving northeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Salmon, Williams Lake and Carmen.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4502 11405 4530 11389 4527 11369 4525 11369
4525 11367 4524 11365 4522 11364 4521 11364
4499 11388
TIME...MOT...LOC 1538Z 208DEG 24KT 4506 11393Special weather statement, Aug 11, 11:48 AM MDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Missoula MT
1148 AM MDT Sun Aug 11 2019
IDZ009-010-111815-
Eastern Lemhi County ID-Western Lemhi County ID-
1148 AM MDT Sun Aug 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI COUNTY UNTIL
1215 PM MDT...
At 1148 AM MDT, Doppler radar was tracking a strong thunderstorm near
Salmon, moving northeast at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Salmon and Carmen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4515 11416 4545 11390 4535 11373 4533 11374
4531 11372 4508 11401
TIME...MOT...LOC 1748Z 216DEG 32KT 4518 11401Special weather statement, Aug 11, 1:37 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Missoula MT 137 PM MDT Sun Aug 11 2019 MTZ005-006-112000- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- 137 PM MDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RAVALLI COUNTY UNTIL 200 PM MDT... At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Conner, or 27 miles south of Hamilton, moving northeast at 25 mph. Dime size hail will be possible with this storm. Locations impacted include... Darby and Conner. LAT...LON 4579 11427 4589 11438 4607 11415 4591 11399 TIME...MOT...LOC 1936Z 221DEG 23KT 4586 11427
Special weather statement, Aug 11, 2:13 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Missoula MT 213 PM MDT Sun Aug 11 2019 MTZ001-003-112045- Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT- 213 PM MDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAKE AND EAST CENTRAL SANDERS COUNTIES UNTIL 245 PM MDT... At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Plains, or 24 miles west of Polson, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locally heavy rain may also produce minor flooding. Locations impacted include... Hot Springs, Camas and Lonepine. LAT...LON 4745 11469 4757 11479 4774 11454 4756 11434 TIME...MOT...LOC 2012Z 230DEG 12KT 4757 11466
Special weather statement, Aug 11, 2:18 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Missoula MT 218 PM MDT Sun Aug 11 2019 MTZ004>006-043-112045- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT- 218 PM MDT Sun Aug 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MISSOULA COUNTY UNTIL 245 PM MDT... At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Lolo, or 12 miles west of Missoula, moving northeast at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Missoula, Lolo, Wye, East Missoula and Frenchtown. LAT...LON 4668 11420 4687 11447 4704 11423 4684 11389 TIME...MOT...LOC 2018Z 216DEG 18KT 4682 11425
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 6:09 PM MDT | Special Weather Statement | MSO | Mineral | 36 min |
| Aug 10, 6:53 PM MDT | Special Weather Statement | MSO | Missoula | 37 min |
| Aug 10, 7:22 PM MDT | Special Weather Statement | MSO | Lake | 38 min |
| Aug 10, 7:27 PM MDT | Special Weather Statement | MSO | Silver Bow | 33 min |
| Aug 10, 8:01 PM MDT | Special Weather Statement | MSO | Flathead | 29 min |
| Aug 10, 8:30 PM MDT | Special Weather Statement | MSO | Flathead | 45 min |
| Aug 10, 8:34 PM MDT | Special Weather Statement | MSO | Flathead | 41 min |
| Aug 11, 11:28 AM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Silver Bow | 21 min |
| Aug 11, 1:37 PM MDT | Special Weather Statement | MSO | Ravalli | 23 min |
| Aug 11, 2:13 PM MDT | Special Weather Statement | MSO | Lake | 32 min |
| Aug 11, 2:18 PM MDT | Special Weather Statement | MSO | Missoula | 27 min |
| Aug 11, 2:47 PM MDT | Special Weather Statement | MSO | Deer Lodge | 43 min |
| Aug 11, 2:58 PM MDT | Special Weather Statement | MSO | Lake | 47 min |
| Aug 11, 3:00 PM MDT | Special Weather Statement | MSO | Missoula | 30 min |
| Aug 11, 3:09 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 36 min |
| Aug 11, 3:45 PM MDT | Special Weather Statement | MSO | Powell | 15 min |
| Aug 11, 4:01 PM MDT | Special Weather Statement | MSO | Powell | 29 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.